Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 36, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 15, 2022, 8:23 PM EDT for Daviess County, Martin County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2022, 8:23 PM EDT (00:23 UTC)
- Expired
- May 15, 2022, 8:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394
WUUS53 KIND 160023
SVRIND
INC027-101-160045-
/O.NEW.KIND.SV.W.0036.220516T0023Z-220516T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
823 PM EDT Sun May 15 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northern Martin County in southwestern Indiana...
Northeastern Daviess County in southwestern Indiana...
* Until 845 PM EDT.
* At 822 PM EDT, a severe thunderstorm was located 8 miles northeast
of Washington, or 20 miles northeast of Petersburg, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Loogootee, Odon and West Boggs Lake around 835 PM EDT.
Other locations in the path of this severe thunderstorm include
Shoals and Burns City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 8706 3869 8713 3872 8726 3890 8696
3870 8672
TIME...MOT...LOC 0022Z 246DEG 27KT 3872 8704
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CM1 follow-up statement
951
WWUS53 KIND 160036
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
836 PM EDT Sun May 15 2022
INC027-101-160046-
/O.EXP.KIND.SV.W.0036.000000T0000Z-220516T0045Z/
Martin IN-Daviess IN-
836 PM EDT Sun May 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARTIN AND
NORTHEASTERN DAVIESS COUNTIES WILL EXPIRE AT 845 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3857 8706 3869 8713 3872 8726 3890 8696
3870 8672
TIME...MOT...LOC 0036Z 246DEG 27KT 3876 8693
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:00 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 15, 7:00 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 700 PM EDT Sun May 15 2022 ...Updated Aviation Discussion... .Short Term...(This evening through Monday night) Issued at 218 PM EDT Sun May 15 2022 - Strong to Severe Storms possible this evening and overnight Surface analysis early this afternoon shows a weak trough of low pressure in place from MI...across IL to SW MO. Convection was present over MO with this feature. GOES16 shows high cloud/convective debris over IL advancing east toward Indiana. Winds were light and mainly westerly across the forecast as high pressure was found over the southeastern states. Dew Points have fallen to the mid 50s as some dry air aloft has been mixing down. Tonight... Convective temperatures are expected to be reached this afternoon...leading to CU developing and perhaps and isolated shra/tsra as CAPE values linger around 1000 J/KG. Thus will continue with increasing pops late this afternoon and early evening. A short wave aloft over the plains is depicted by the models is responsible for the previously mentioned weak surface trough and associated convection. This feature is expected to push toward Indiana tonight and cross the state overnight. With favorable moisture in place...showers and thunderstorm development is expected late this evening as the wave passes. Forecast soundings show a saturated column by 03Z...and HRRR depicts showers and storms pushing through Indiana during the late evening. With a loss of heating...best instability will be gone...but an isolated evening severe thunderstorm cannot be ruled out. Will use high pops this evening as these forcing features pass. Subsidence and drying is shown in the column by 09Z...thus will trend toward dry forecast late overnight after the wave is expected to pass to the east. Regarding eclipse viewing...clouds from convection and the passing wave will make it difficult to nearly impossible to view the lunar eclipse tonight. Perhaps Indiana will have better luck on November 8 2022. Monday and Monday Night... Models continue to depict a quick NW flow aloft across Indiana on Monday. A strong ridge aloft will be found across the Rockies...allowing for NW flow along with subsidence across the plains spilling into the Ohio Valley. Forecast soundings on Monday show a dry column but convective temps may be reached in the afternoon with some sct flat topped CU due to an inversion aloft. Thus will trend toward a mostly sunny day and mostly clear night. && .Long Term...(Tuesday through Sunday) Issued at 218 PM EDT Sun May 15 2022 The synoptic pattern on Tuesday will feature a digging but progressive trough across Quebec into the northeast states, and an eastward progressing but deamplifying upper level ridge across the west and central part of the country. Mean northwesterly flow over Indiana will result, but trend zonal. This will hold temperatures near or just below mid-May climatology through Wednesday. Within the increasingly zonal/quasi-zonal flow pattern, a few midlevel perturbations will move through the area. Perturbation #1 arrives late Tuesday night, inducing modest warm/moist advection and some light to moderate precipitation especially just to our north. The greater QPF signal in the models appears to be tied to upscale growth and MCS evolution from Plains convection that reaches our area early Wednesday. Spatiotemporal details with these type of events are notoriously difficult at this time range, given several smaller scale difficult to resolve influencing factors. One possible scenario may be a tendency for the MCS to build southward on preferential flank of cold pool where it interacts with modest low level jet. In this scenario, precipitation would mostly move southwest of our area. Ensemble members seem evenly split with a more northward or southward track. Perturbation #2 will arrive late Wednesday and would be more productive at convective generation if antecedent convection hasn't overturned the environment. In this conditional scenario, instability and shear would be sufficient for organized strong/severe thunderstorms. Perturbation #3 should arrive late Thursday, although at this time range GEFS/EPS ensemble members are more chaotic so there are varying QPF footprints and magnitude. Instability and shear will again be sufficient for strong to severe thunderstorms, if they occur in our area. A deeper closed low is shown in most medium range models over the northern Plains or northern Rockies, though individual ensembles and deterministic are quite out of phase by this time range. Most show an intense enough mid-latitude system with established warm conveyor belt, anomalous moisture, and forcing for significant convective development along the trailing cold front. This could occur in our area anytime from late Friday afternoon to Saturday afternoon, given the current spread in the models. In either case, we will see around 10 degree positive 2m temperature anomalies preceding the system, and only modest cold advection in its wake next weekend given consensus on a northeastward track, despite timing and amplitude differences. If models trend more closed and northwestward with the track, impactful/widespread convection would be less likely at this latitude and this far east. We will refine as model spread lessens over the next few days. && .Aviation...(00Z TAF Issuance) Issued at 700 PM EDT Sun May 15 2022 IMPACTS: * Scattered showers and a few thunderstorms this evening into the early overnight. * Potential for some fog or low stratus depending on degree of clearing. * Gusty winds developing Monday afternoon. DISCUSSION: An upper level disturbance will work through the area tonight, producing showers and a few thunderstorms this evening into the early overnight. Depending on the degree of clearing with high pressure working in behind this activity, some fog or low stratus may develop late tonight into daybreak Monday. Uncertainty is high here and this portion of the forecast may require refinement later. For now will take outlying sites to MVFR visibility and include a BCFG mention at all sites. Gusty winds will redevelop tomorrow afternoon with gusts around 15- 20KT at times out of the northwest. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...Puma Long Term...BRB Aviation...Nield
Hazardous weather outlook, May 15, 3:31 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 331 PM EDT Sun May 15 2022 INZ021-028>031-035>049-051>057-060>065-067>072-161945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 331 PM EDT Sun May 15 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. There is a SLIGHT RISK for severe thunderstorms tonight through the eevening and early overnight hours across most of Central Indiana. Damaging winds are the primary threat with large hail also possible. Lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances return Wednesday with small chances for additional storms into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 15, 5:54 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
554 PM EDT Sun May 15 2022
INZ051-152230-
Vigo IN-
554 PM EDT Sun May 15 2022
...A strong thunderstorm will impact portions of central Vigo County
through 630 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Terre Haute.
This includes Interstate 70 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Indiana.
&&
LAT...LON 3951 8753 3961 8732 3936 8724 3937 8753
TIME...MOT...LOC 2154Z 255DEG 21KT 3945 8749
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, May 15, 6:28 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
628 PM EDT Sun May 15 2022
INZ060-067-152300-
Knox IN-Sullivan IN-
628 PM EDT Sun May 15 2022
...A strong thunderstorm will impact portions of southern Sullivan
and northeastern Knox Counties through 700 PM EDT...
At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 15 miles north of Vincennes, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Sullivan
and northeastern Knox Counties, including the following locations...
Edwardsport, Dugger, Oaktown, Pleasantville, Carlisle, Freelandville,
Paxton and Bicknell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Indiana.
&&
LAT...LON 3902 8757 3914 8724 3878 8724 3877 8726
3882 8752 3885 8753 3886 8755 3888 8754
3890 8754 3889 8753 3890 8753 3890 8752
3892 8753 3892 8752 3894 8752 3896 8751
3899 8757 3900 8756
TIME...MOT...LOC 2228Z 272DEG 16KT 3890 8749
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, May 15, 7:47 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
747 PM EDT Sun May 15 2022
INZ067-068-160015-
Daviess IN-Knox IN-
747 PM EDT Sun May 15 2022
...A strong thunderstorm will impact portions of central Knox and
southwestern Daviess Counties through 815 PM EDT...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Vincennes, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Washington around 805 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3866 8746 3881 8738 3875 8702 3854 8717
3855 8719 3855 8721 3854 8722 3854 8725
3853 8726 3854 8727
TIME...MOT...LOC 2347Z 293DEG 31KT 3869 8737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CMSpecial weather statement, May 15, 8:13 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
813 PM EDT Sun May 15 2022
INZ068-069-160045-
Daviess IN-Martin IN-
813 PM EDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Martin
and Daviess Counties through 845 PM EDT...
At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Washington, or 14 miles northeast of Petersburg, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shoals.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3855 8715 3878 8721 3890 8690 3858 8672
TIME...MOT...LOC 0013Z 260DEG 36KT 3866 8712
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:13 PM EDT | Special Weather Statement | IND | Daviess, Martin | 32 min |
| May 15, 9:41 PM EDT | Areal Flood Warning | IND | Fountain, Parke, Vermillion | 6 hr |
| May 15, 9:42 PM EDT | Areal Flood Warning | IND | Fountain, Vermillion, Warren | 6 hr |
| May 15, 9:48 PM EDT | Areal Flood Warning | IND | Knox, Sullivan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.